Texas, 2008

Hail and Damaging Winds in Texas, June 22, 2008

June 22, 2008 · NWS AMA · 15 events in 7 counties and zones

central and eastern Texas Panhandle during the evening hours producing large hail and damaging winds. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms pushed across the southern...central and eastern Texas Panhandle during the evening hours producing large hail and damaging winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 1:02 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 22, 1:02 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
202 PM CDT SUN JUN 22 2008

.DISCUSSION...
VIS SATELLITE INDICATING STORMS POPPING ALONG THE FRONT RANGE OF THE
MOUNTAINS OF COLORADO AND NM AND HEADING SE. APPEARS EMBEDDED
SHORTWAVE WILL ENHANCE AND POSSIBLY PROLONG CONVECTION THIS EVENING.
MOST FAVORED AREAS FOR STORMS WILL BE ACROSS THE WESTERN HALF OF THE
TX AND OK PANHANDLES PER 12Z GFS RUN...YET OTHER MODELS INDICATE THAT
SCT STORMS MAY DEVELOP AND TRACK ACROSS MUCH OF THE PANHANDLES
OVERNIGHT. WITH THAT IN MIND...WILL KEEP HIGHEST POPS WEST BUT
INCLUDE SLIGHT CHC POPS ACROSS EASTERN COUNTIES. SUFFICIENT
INSTABILITY...MOISTURE AND MARGINAL SHEAR WILL LIKELY RESULT IN A FEW
ISOLATED SEVERE STORMS WITH DOWNBURST WINDS AND MODERATE HAIL THE BEING
PRIMARY CONCERNS.

NOT MUCH CHANGE FOR THE NEXT FEW DAYS. NORTHWEST FLOW TO CONTINUE
THROUGH AT LEAST FRIDAY. THUNDERSTORM CHANCES MAY DROP BY THE WEEKEND
AS THE UPPER RIDGE OVER SOUTHERN AZ MAY BUILD FURTHER NORTH RESULTING
IN A MORE NORTHERLY FLOW ACROSS THE AREA.

NEAR TO SLIGHTLY ABOVE NORMAL TEMPS EXPECTED THE NEXT SEVERAL DAYS.
TEMPS MAY WARM TO THE MID OR UPPER 90S BY THE WEEKEND OR EARY NEXT
WEEK IF UPPER RIDGE BECOMES MORE DOMINANT. GFS AND OTHER MID RANGE
MODELS HAVE ADVERTISED THIS TREND FOR SOME TIME...BUT SO FAR PATTERN
HAS REMAINED VIRTUALLY UNCHANGED.

&&

.FIRE WEATHER...
OTHER THAN THE POTENTIAL FOR DRY LIGHTNING STRIKES...MINIMAL FIRE
WEATHER CONCERNS ARE EXPECTED FOR THE NEXT SEVERAL DAYS. RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT EVEN DURING THE PEAK
HEATING HOURS. WINDS MAY BEOCME BREEZY MAINLY DURING THE AFTERNOON
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  63  91  66 /  30  20  20   5  20
BEAVER OK                  65  94  64  93  67 /  30  10  20  10  20
BOISE CITY OK              61  90  61  90  62 /  30  20  30  10  20
BORGER TX                  69  93  69  92  71 /  30  20  20  10  20
BOYS RANCH TX              64  95  64  95  67 /  40  20  30  10  20
CANYON TX                  62  93  62  92  65 /  30  20  20   5  20
CLARENDON TX               66  93  67  91  69 /  20  10  20  10  20
DALHART TX                 60  92  61  92  62 /  40  20  30  10  20
GUYMON OK                  64  96  64  93  66 /  30  20  30  10  20
HEREFORD TX                63  94  62  91  64 /  30  20  20  10  20
LIPSCOMB TX                64  93  66  92  68 /  20  10  20  10  20
PAMPA TX                   68  91  67  88  69 /  20  10  20  10  20
SHAMROCK TX                67  96  67  93  69 /  20  10  20  10  20
WELLINGTON TX              68  98  69  94  71 /  20  10  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/09
Hazardous weather outlook, Jun 22, 12:00 PM CST, 2 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 22 2008

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NORTHWESTERLY UPPER LEVEL FLOW WILL ALLOW THUNDERSTORMS WHICH
DEVELOP OVER THE ROCKY MOUNTAINS TO MOVE SOUTHEAST AND INTO THE
TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND OVERNIGHT TONIGHT.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE WESTERN PORTIONS OF
THE PANHANDLES. ANY STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY UPPER LEVEL FLOW WILL CONTINUE THIS WEEK...WITH
THUNDERSTORMS POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION AT TIMES FROM TONIGHT THROUGH NEXT
FRIDAY NIGHT.  PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

KIMBLE

In the hours before

Special weather statement, Jun 22, 2:22 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT SUN JUN 22 2008

TXZ009-010-014-015-222100-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
322 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...SOUTHWESTERN
HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIAMI MOVING EAST AT 10 MPH.

PEOPLE IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN
ROBERTS AND NORTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF
MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 22, 2:29 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT SUN JUN 22 2008

TXZ009-010-014-015-222115-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
329 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...SOUTHWESTERN
HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF MIAMI MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN
ROBERTS AND NORTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF
MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Amarillo radar (KAMA), 111 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Roberts

When
June 22, 2:41 PM CST
Where
Roberts County, Miami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.700, -100.630

Hail, Gray

When
June 22, 4:00 PM CST
Where
Gray County, 6 mi NNE of Lefors
Measured
0.75 in hail
Reported by
Public
Coordinates
35.510, -100.779

Hail, Roberts

When
June 22, 5:41 PM CST
Where
Roberts County, 21.48 mi NNW of Codman
Measured
0.75 in hail
Reported by
Public
Coordinates
35.900, -100.960

Hail, Deaf Smith

When
June 22, 6:15 PM CST
Where
Deaf Smith County, 8 mi W of Simms
Measured
0.75 in hail
Reported by
Public
Coordinates
35.030, -102.801

Thunderstorm Wind, Deaf Smith

When
June 22, 6:25 PM CST
Where
Deaf Smith County, 2 mi NW of Hereford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.840, -102.425

The wind gust was measured at the Hereford West Texas Mesonet site located two miles northwest of Hereford.

Thunderstorm Wind, Deaf Smith

When
June 22, 6:30 PM CST
Where
Deaf Smith County, Hereford
Measured
65 kt (75 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
34.820, -102.400

Strong thunderstorm winds blew the roof off of a mobile home and also blew down power lines in Hereford. The gusts were estimated in part based on damage.

Thunderstorm Wind, Deaf Smith

When
June 22, 6:30 PM CST
Where
Deaf Smith County, Hereford
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.820, -102.400

The strong thunderstorm winds broke off four inch tree limbs.

Hail, Randall

When
June 22, 7:18 PM CST
Where
Randall County, 7 mi SW of Amarillo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.128, -101.908

Hail, Moore

When
June 22, 7:29 PM CST
Where
Moore County, 12 mi E of Dumas
Measured
0.75 in hail
Reported by
Public
Coordinates
35.850, -101.756

Hail, Potter

When
June 22, 7:32 PM CST
Where
Potter County, Amarillo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.820

Hail, Carson

When
June 22, 8:17 PM CST
Where
Carson County, 1 mi N of White Deer
Measured
0.88 in hail
Reported by
Public
Coordinates
35.444, -101.180

Hail, Carson

When
June 22, 8:23 PM CST
Where
Carson County, White Deer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -101.180

Hail, Carson

When
June 22, 8:24 PM CST
Where
Carson County, White Deer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.430, -101.180

Hail, Carson

When
June 22, 8:29 PM CST
Where
Carson County, White Deer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -101.180

Thunderstorm Wind, Carson

When
June 22, 9:00 PM CST
Where
Carson County, 4 mi WNW of White Deer
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.452, -101.246

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116627, 116629, 116632, 116637, 116643, 116668, 116671, 116674, 116677, 116678, 116682, 116684, 116685, 116687, 116689.